Texas, 2011

Hail and Damaging Winds in Texas, May 1, 2011

May 1, 2011 · NWS OUN · 10 events in 4 counties and zones

A stationary front lying over north-central Texas divided rich, humid air to the south from cooler and drier conditions to the north. Moisture streamed over the front ahead of an upper level trough that was moving east from New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A stationary front lying over north-central Texas divided rich, humid air to the south from cooler and drier conditions to the north. Moisture streamed over the front ahead of an upper level trough that was moving east from New Mexico. Scattered showers and thunderstorms developed over northern Texas before sunrise. An unstable air-mass resulted in many of the storms becoming severe, with several areas reporting severe winds, some of which produced damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 1, 2:01 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 1, 2:01 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
301 AM CDT SUN MAY 1 2011

.DISCUSSION...
SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO EXPAND NORTH AND
EAST ACROSS OKLAHOMA THIS MORNING. AN UPPER WAVE APPROACHING FROM
EASTERN NEW MEXICO EARLY THIS MORNING AND VERY MUCH MOISTURE
MOVING NORTH OF THE FRONT WHICH LAY ACROSS NORTH CENTRAL TEXAS
THIS MORNING ARE FAVORABLE FACTORS. LESS THUNDER WILL BE HEARD IN
CENTRAL AND NORTHERN OKLAHOMA. THE RAIN TODAY WILL BE MODULATED
MOSTLY BY THE PATH OF THE UPPER STORM WHICH IS EXPECTED TO MOVE
ACROSS OKLAHOMA THIS AFTERNOON AND BRING AN END TO THE SHOWERS
WEST TO EAST. HOWEVER, THE SYNOPTIC-SCALE UPPER TROUGH WILL NOT
PASS ACROSS OKLAHOMA UNTIL LATER MONDAY, SO CHANCE FOR RAIN
INCREASE AGAIN THEN, HIGHEST IN SOUTHEAST OKLAHOMA. WITH BROAD
MID-LEVEL LIFT AND MOISTURE, CLOUDS WILL DEVELOP ACROSS MOST AREAS
THROUGH MONDAY GIVING COOL CONDITIONS. AFTER A TRANSIENT AND WEAK
UPPER RIDGE TUESDAY AND WEDNESDAY, A FASTER AND WEAKER TROUGH IN
THE CENTRAL PLAINS IS EXPECTED TO MOVE A WEAK FRONT INTO OKLAHOMA
LATE IN THE WEEK. RAIN CHANCES REMAIN LOW WITH THIS SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  40  59  37 /  50  20  30  10
HOBART OK         56  37  60  32 /  30  30  20  10
WICHITA FALLS TX  61  43  57  37 /  50  50  50  10
GAGE OK           54  31  64  31 /  30  10  10  10
PONCA CITY OK     56  34  64  36 /  40  20  10  10
DURANT OK         60  45  54  42 / 100  60  70  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/09
Hazardous weather outlook, May 1, 1:26 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
226 AM CDT SUN MAY 1 2011

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
226 AM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF WESTERN
NORTH TEXAS AND SOUTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTH OF A LINE FROM CROWELL AND
VERNON TEXAS TO DUNCAN AND ADA OKLAHOMA.

DISCUSSION...
A SURFACE COLD FRONT WILL REMAIN SOUTH OF THE REGION...STRETCHED
ACROSS CENTRAL AND NORTHEAST TEXAS. ABOVE THE SURFACE...HOWEVER...
GULF MOISTURE WILL ADVANCE NORTHWARD...WHILE AN UPPER LEVEL TROUGH
PROVIDES INCREASING LIFT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP OVER NORTH TEXAS AND SOUTHERN OKLAHOMA...WITH MOVEMENT TO
THE NORTHEAST. THESE STORMS WILL OCCUR IN THE PRESENCE OF STRONG JET
STREAM WINDS...PROVIDING WIND SHEAR FAVORABLE FOR ELEVATED SUPERCELL
CAPABLE OF PRODUCING LARGE HAIL. ALTHOUGH INSTABILITY WILL BE
SOMEWHAT LIMITED IN THE NORMAN OFFICE FORECAST AREA...HAIL TO 1.5
INCHES IN DIAMETER...OR ABOUT PING PONG BALL SIZE...WILL BE POSSIBLE.
THE STORMS WILL ALSO PRODUCE BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE ONGOING SUNDAY MORNING IN NORTH TEXAS AND
SOUTHERN OKLAHOMA. STRONG STORMS WITH MARGINALLY SEVERE HAIL MAY
CONTINUE FOR A FEW HOURS AFTER SUNRISE. SOON...HOWEVER...MUCH OF THE
AVAILABLE INSTABILITY WILL BE CONSUMED...AND THUNDERSTORM INTENSITY
WILL DECREASE. STILL...RAIN AND THUNDERSTORMS WITH OCCASIONAL
LIGHTNING...WILL BE FAIRLY WIDESPREAD THROUGH EARLY AFTERNOON...
INCLUDING SOME ACTIVITY REACHING INTO NORTHERN AND WESTERN OKLAHOMA.

ANOTHER ROUND OF RAIN AND THUNDER MAY DEVELOP SUNDAY NIGHT NEAR THE
RED RIVER...AS THE UPPER LEVEL TROUGH FULLY EJECTS FROM THE ROCKIES
AND PASSES TO OUR EAST. INSTABILITY WILL LIKELY BE TOO WEAK FOR
SEVERE STORMS BY SUNDAY NIGHT. MUCH OF THE REST OF THE WEEK WILL SEE
DRY WEATHER. A SLIGHT CHANCE OF THUNDERSTORMS MAY RETURN BY FRIDAY.

OTHER HAZARDOUS WEATHER...
ON WEDNESDAY...DRY AND WINDY WEATHER WILL ELEVATE THE FIRE RISK
ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SUNDAY.

BURKE

In the hours before

Special weather statement, May 1, 1:41 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
241 AM CDT SUN MAY 1 2011

TXZ087-010800-
KNOX TX-
241 AM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

AT 242 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST
OF BENJAMIN...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3341 10000 3363 10000 3374 9983 3356 9968
      3352 9974 3340 9999

WR
Special weather statement, May 1, 2:02 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
302 AM CDT SUN MAY 1 2011

TXZ084-087-010830-
FOARD TX-KNOX TX-
302 AM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.

AT 302 AM CDT...AN AREA OF DEVELOPING STRONG THUNDERSTORMS WAS
LOCATED FROM 8 MILES WEST OF TRUSCOTT TO 14 MILES SOUTHWEST OF
BENJAMIN...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3340 10000 3348 10000 3379 9999 3410 9972
      3375 9951 3339 9994 3339 9998

WR

The radar

The Altus AFB radar (KFDR), 96 km away, was scanning. The volume nearest the first event began at 09:19 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Baylor

When
May 1, 3:17 AM CST
Where
Baylor County, 4 mi S of Seymour
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.532, -99.260

The hail report was relayed by KSWO-TV.

Thunderstorm Wind, Archer

When
May 1, 3:35 AM CST
Where
Archer County, Megargel
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.450, -98.930

Minor wind damage was reported. Monetary damage estimates were not available.

Thunderstorm Wind, Archer

When
May 1, 3:56 AM CST
Where
Archer County, 1.44 mi S of Archer City
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.569, -98.633

Power lines were downed along Highway 79, causing parts of Archer City to be without power. Monetary damages were estimated.

Thunderstorm Wind, Clay

When
May 1, 4:13 AM CST
Where
Clay County, 4.84 mi S of Lake Arrowhead Dam
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.690, -98.370

The wind was estimated at Deer Creek Park near Lake Arrowhead.

Thunderstorm Wind, Archer

When
May 1, 4:15 AM CST
Where
Archer County, Windthorst
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.580, -98.440

Minor damage occurred along Highway 281 in Windthorst. Monetary damage estimates were not available.

Thunderstorm Wind, Clay

When
May 1, 4:25 AM CST
Where
Clay County, 3 mi SE of Bluegrove
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.639, -98.193

Trees were downed over Highway 148. Monetary damages were estimated.

Thunderstorm Wind, Clay

When
May 1, 4:45 AM CST
Where
Clay County, 3.05 mi SE of Bluegrove to 2.14 mi NNE of Joy
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.634, -98.200

Power lines and a highway sign were blown down near Midway School. Other tree damage was reported over Highway 148. Monetary damages were estimated.

Thunderstorm Wind, Clay

When
May 1, 5:00 AM CST to 5:02 AM CST
Where
Clay County, Bluegrove to 1.15 mi ENE of Bluegrove
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.670, -98.230

A carport was destroyed at 7th and Franklin. Another home sustained damage. Monetary damage estimates were not available.

Thunderstorm Wind, Clay

When
May 1, 5:02 AM CST
Where
Clay County, 2.01 mi E of Bluegrove
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.674, -98.195

A trailer house was damaged, with another trailer home blown over. Monetary damage estimates were not available.

Hail, Wichita

When
May 1, 7:25 AM CST
Where
Wichita County, Iowa Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.950, -98.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289700, 289701, 289702, 289703, 289704, 289705, 289707, 289708, 289709, 289706.